Alert archive / New Jersey / Coastal Flood Advisories in 2016

Coastal Flood Advisory 19, NWS Philadelphia/Mount Holly

September 4, 20168 counties in New Jersey

NWS Philadelphia/Mount Holly issued this coastal flood advisory at Sep 4, 2016, 5:04 PM EDT for 8 counties in New Jersey. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2016, 5:04 PM EDT (21:04 UTC)
Expired
Sep 5, 2016, 2:42 PM EDT
In force
22 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Atlantic County, NJ, Burlington County, NJ, Cape May County, NJ, Cumberland County, NJ, Middlesex County, NJ, Monmouth County, NJ, Ocean County, NJ, Salem County, NJ

The radar

The Philadelphia radar (KDIX), 33 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood advisory went out at Sep 4, 3:27 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 4, 3:27 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
327 PM EDT SUN SEP 4 2016

.SYNOPSIS...
Post-Tropical Cyclone Hermine remains well southeast of southern
New Jersey. This storm may intensify a bit as it wobbles to the
north and west on Monday before slowly passing well south of Long
Island and Cape Cod through the middle of the week. Meanwhile,
high pressure builds in from the west. A cold front may approach
by the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Post-Tropical Cyclone Hermine is expected to make a gradual turn
toward the north overnight. As Hermine becomes vertically stacked
offshore, an increase in cloudiness is expected, mainly along the
coastal areas toward daybreak. A few showers are possible over far
southern Delmarva and the adjacent coastal waters, where greater
moisture resides under a subsidence inversion, in addition to weak
low-level lift. The remainder of the area will remain dry. It will
continue to be breezy along coastal areas.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Hermine is expected to make its closest approach during the day,
with an increase in northerly winds, especially along the coast.
Cloudiness will increase as well from east to west, especially
closer to the coast, while the Lehigh Valley and the Poconos see
the most sun. We did cut back on PoPs given the offshore flow and
dry low-level air in place, with the best chance of showers along
the immediate shore and the adjacent coastal waters. It will
continue to be windy along the coast, with some gustiness
extending inland as well.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Post-Tropical Cyclone Hermine may strengthen a bit back up to
hurricane strength as it meanders off he NJ coast Monday night
into Tuesday morning, then will pass south of Long Island and Cape
Cod through the middle of the week.

Impacts will mostly be felt along the coast, with 30-40 MPH wind
gusts through Monday night, along with the threat for moderate
coastal flooding through at least Tuesday, possibly longer, given
how slow it will take for the water along the coast and in the
back bays to drain. Winds along the coast will diminish to 10-20
MPH by Tuesday morning.

Otherwise, conditions dry out for the rest of the CWA, with high
pressure building into eastern third of the U.S.

Once the storm finally departs, and high pressure can become
entrenched over the East Coast, SW flow will usher increasing heat
and humidity into the region with temps climbing well to the 80s
on Tuesday, and then into the 90s by Wednesday. In addition,
surface dewpoints will creep back up into the 60s, and possibly
into the low 70s by the end of the week, resulting in heat indices
in the mid to upper 90s.

A cold front looks to approach late in the week, possibly over
the weekend. Scattered showers and thunderstorms will develop
ahead of and along with the passage of that front. Behind it, a
return to more seasonal temps.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

This evening...VFR conditions. Winds north-northeast gusting around
20 knots.

Overnight...VFR. North winds diminishing less than 10 knots, except
at ACY and MIV.

Monday...MVFR conditions expected to develop at ACY in the afternoon,
and possibly MIV as well. Otherwise, predominantly VFR. North-
northeast winds will increase, gusting up to around 30 knots at ACY,
25 knots at MIV, and 20 knots elsewhere.

OUTLOOK...

Monday night: Occasional CIG/VSBY restrictions possible for
KACY/KMIV in rain along with N winds 10-20 KT. Otherwise, VFR with
N winds 5-10 KT.

Tuesday through Thursday: VFR.

Friday: Sub-VFR possible in scattered SHRA/TSRA.

&&

.MARINE...
Tropical storm warnings are in effect for all marine zones.

Wave heights around 10 ft this evening, increasing to between
10 and 15 ft overnight into Monday.

Northerly winds 25 to 30 knots this evening, increasing 25 to
34 knots overnight into Monday, gusting up to around 40 knots.

OUTLOOK...

With Post-Tropical Cyclone Hermine on the ocean waters for a good
part of the new week, can expect seas 8-12 feet on the ocean
Monday night and 3-5 feet on DE Bay.

The strongest winds look to occur well to the east of the coastal
ocean waters, but can still expect wind gusts 35-40 KT,
diminishing to 25-30 KT by Tuesday morning. Wind gusts look to
finally fall below 25 KT late Tuesday, but seas will remain
elevated on the ocean waters into Wednesday night.

Sub-SCA conditions finally return to the waters late in the week
as Hermine departs and high pressure builds east.

Rip Currents...

A high risk of dangerous rip currents will persist on the waters
well into the new week, as Hermine will be slow to depart, and may
even strengthen for a bit. Building long-period swells and large
breaking waves in the surf zone along with tropical-storm force
winds will produce dangerous conditions for anyone who decides to
swim out in the ocean.

&&

.HYDROLOGY...
The precipitation shield associated with Post Tropical Storm
Hermine is currently located close to the core of the storm over
the waters of the Atlantic Ocean. Even with a slight shift to the
west, still anticipating that the heaviest rain will remain
offshore, and not expecting rain-induced flooding from this
system.

&&

.TIDES/COASTAL FLOODING...
Due to Post-Tropical Cyclone Hermine, minor tidal oceanfront
flooding is expected by tonight's high tide cycle, and then minor
to moderate tidal oceanfront flooding is expected into Monday's
high tidal cycle, possibly longer if Hermine lingers offshore.
There is particular concern for tidal flooding in the back bays
due to the prolonged nature of the event with Hermine stalling off
the Delmarva and NJ coast for several days.

In these back bays, the water will fail to drain and thus the
tidal flooding threat increases with each successive high tide.
Access roads to the barrier islands will likely be closed around
the times of high tides, especially Monday morning and Monday
evening.

There is also a potential for tidal flooding to develop further
up the Delaware Bay and into the Delaware River, mainly on Monday.

It is important to note that seemingly minor shifts in the storm
track could cause considerable differences in the extent of
coastal flooding.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Tropical Storm Warning for NJZ012>014-016-020>027.
DE...Tropical Storm Warning for DEZ001>004.
MD...None.
MARINE...Tropical Storm Warning for ANZ430-431-450>455.
&&

Synopsis...Franck/MPS
Near Term...Franck
Short Term...Franck
Long Term...MPS
Aviation...Franck/MPS
Marine...Franck/MPS
Hydrology...
Tides/Coastal Flooding...
Hazardous weather outlook, Sep 4, 3:32 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT SUN SEP 4 2016

MDZ008-012-015-019-020-NJZ008>010-015-017>019-PAZ070-071-101>106-
052200-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-MORRIS-HUNTERDON-SOMERSET-
MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
332 PM EDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WHAT IS CURRENTLY POST-TROPICAL CYCLONE HERMINE IS WELL EAST OF
THE DELMARVA AND WILL MOVE FURTHER NORTH TO A LOCATION OFF THE NEW
JERSEY COAST TONIGHT. GUSTY WINDS WILL IMPACT AREAS MAINLY ALONG
THE COAST...AND THERE IS ALSO THE THREAT FOR TIDAL FLOODING FOR
COASTAL AREAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

IMPACTS FROM POST-TROPICAL CYCLONE HERMINE WILL MAINLY BE GUSTY
WINDS ACROSS COASTAL AREAS...ALONG WITH THE THREAT FOR TIDAL
FLOODING FOR COASTAL AREAS INTO THE START OF THE NEW WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-052200-
MIDDLESEX-
332 PM EDT SUN SEP 4 2016

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-NJZ013-014-016-020>027-052200-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-
EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
332 PM EDT SUN SEP 4 2016

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-052200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
332 PM EDT SUN SEP 4 2016

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007-PAZ054-055-060>062-052200-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
332 PM EDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:04 PM EDTCoastal Flood WarningPHIAtlantic, Burlington, Cape May, Cumberland, Middlesex, Monmouth and 1 more14 hr

Nearby

Coastal Flood Advisories in New Jersey, 2016Every coastal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.